Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 20, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 9, 2023, 7:49 PM CDT for Calcasieu Parish, Louisiana; Jasper County, Newton County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2023, 7:49 PM CDT (00:49 UTC)
- Expired
- May 9, 2023, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calcasieu Parish, LA, Jasper County, TX, Newton County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 58 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940
WGUS54 KLCH 100049
FFWLCH
LAC019-TXC241-351-361-100400-
/O.NEW.KLCH.FF.W.0020.230510T0049Z-230510T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
749 PM CDT Tue May 9 2023
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Southwestern Calcasieu Parish in southwestern Louisiana...
Southeastern Jasper County in southeastern Texas...
Southwestern Newton County in southeastern Texas...
Northeastern Orange County in southeastern Texas...
* Until 1100 PM CDT.
* At 749 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Orange, Vidor, Vinton, Deweyville, Mauriceville, Forest Heights,
Hartburg, Pinehurst, Toomey and Gist.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3029 9403 3032 9392 3032 9375 3031 9369
3031 9358 3012 9358 3012 9384
FLASH FLOOD...RADAR INDICATED
$$
MC1 follow-up statement
797
WGUS74 KLCH 100405
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
1105 PM CDT Tue May 9 2023
LAC019-TXC241-351-361-100415-
/O.EXP.KLCH.FF.W.0020.000000T0000Z-230510T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calcasieu LA-Jasper TX-Newton TX-Orange TX-
1105 PM CDT Tue May 9 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN CALCASIEU PARISH
AND SOUTHEASTERN JASPER, SOUTHWESTERN NEWTON AND NORTHEASTERN ORANGE
COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 700 PM CDT Wednesday for a
portion of southeast Texas.
LAT...LON 3029 9403 3032 9392 3032 9375 3031 9369
3031 9358 3012 9358 3012 9384
$$
78What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 9, 7:18 PM CDT, 31 minutes earlier.
Area forecast discussion, May 9, 7:18 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
718 PM CDT Tue May 9 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Thursday night)
Issued at 242 PM CDT Tue May 9 2023
An unsettled pattern will remain in place through the short term.
An upper level disturbance will remain in place over TX while
interacting with gulf moisture. PWATs are and will remain well
above normal and near the max observed for the date at times.
WPC has highlighted a portion of the area in a moderate risk of
flash flooding for the rest of today and again for Wednesday. The
highest risk for flooding appears to be in SE TX where ample
rainfall has already occurred over the past 24hrs and more is
forecast there as opposed to farther east.
Severe weather wise, cloud cover will keep temps down a bit which
may limit instability, however when temps do get to warm under a
brief clearing, storms may briefly pulse and become strong and
produce gusty winds and frequent lightning with hail possible as
well.
&&
.LONG TERM...
(Friday through next Monday)
Issued at 242 PM CDT Tue May 9 2023
A warm and wet pattern continues as we head into the long term
period, with a reprieve from this pattern possibly arriving by early
next week. At the surface, the forecast area will be located between
high pressure to the east and low pressure in the Plains through the
weekend, keeping a continuous southerly flow in place. Aloft,
southerly flow will also be ongoing overhead between weak ridging
over the SE US and troughing over the desert SW. A couple of
impulses traveling around the eastern edge of this trough will bring
added upper level support for convection Fri-Sun, especially across
SE TX. Rain chances elsewhere will depend largely on how far the
upper ridge to our east can build into the CWA. With decent upper
level support and a very warm/moist atmosphere overhead at least
scattered convection is likely through the weekend, especially each
afternoon as daytime heating gets going. Temperature wise, highs
will warm into the upper 80s to near 90 each afternoon, while
overnight lows will fall into the upper 60s to low 70s.
Heading into next week a slight pattern change may arrive on Monday
as a weak cold front looks to slide through the region making its
way into the Gulf by early Tuesday. With plenty of moisture overhead
convection will likely accompany this frontal passage however, the
main question will be if showers continue post frontal passage on
Tuesday. Northerly surface winds behind the boundary will knock
dewpoints/temps down about 5 degrees or so from Monday, but zonal
flow aloft will likely prevent any significant cooling/drying.
17
&&
.AVIATION...
(00Z TAFS)
Issued at 715 PM CDT Tue May 9 2023
VFR/MVFR this afternoon and into the evening becoming MVFR/IFR
overnight. Storm system moving across the region from south to
north will continue with -SHRA/RA area wide with embedded TS/TSRA
for SETX/SWLA. Winds remain light, but gusts to 25-30 kts will be
possible along the SWLA/SETX border this evening.
&&
.MARINE...
Issued at 242 PM CDT Tue May 9 2023
Onshore flow will prevail through the week. Periodic showers and
thunderstorms can be expected as a series of upper level
disturbances pass overhead.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 67 83 67 85 / 50 70 20 50
LCH 70 81 71 84 / 50 60 20 40
LFT 72 85 72 88 / 60 40 10 50
BPT 70 81 72 85 / 50 60 20 40
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...Flood Watch through Wednesday evening for TXZ201-261-262-515-516-
615-616.
GM...None.
&&
SHORT TERM...05
LONG TERM....17
AVIATION...05Hazardous weather outlook, May 9, 3:21 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 321 PM CDT Tue May 9 2023 TXZ201-261-262-515-516-615-616-102030- Hardin-Southern Jasper-Southern Newton-Upper Jefferson- Northern Orange-Lower Jefferson-Southern Orange- 321 PM CDT Tue May 9 2023 ...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for southeast Texas. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is a Moderate Risk of excessive rainfall and a Marginal Risk for severe thunderstorms across the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. The risk for flooding will continue into Wednesday, with another bout of heavy rain expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254- TXZ180-259-260-102030- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Lafayette-Upper St. Martin-Lower St. Martin-West Cameron- East Cameron-Northern Calcasieu-Northern Jefferson Davis- Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary- Southern Calcasieu-Southern Jefferson Davis-Southern Acadia- Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Northern Jasper- Northern Newton- 321 PM CDT Tue May 9 2023 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. West of the 49 is in a Slight Risk and east of there is in a Marginal Risk for excessive rainfall. In addition to that, there is a Marginal Risk of severe storms for the southern two thirds of the CWA. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered showers and thunderstorms will be possible each afternoon. While organized severe weather is not expected, a couple of strong to severe storms will be possible capable of producing damaging winds and small hail. There is also the possibility of flooding across parts of the area for most of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-436-450-452-455-470-472-475-102030- Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays- Atchafalaya and East Cote Blanche Bays- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Coastal waters from Cameron LA to High Island TX from 20 to 60 NM- Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 321 PM CDT Tue May 9 2023 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Yet another round of scattered showers and storms are expected to move through the area this afternoon. While severe weather is not expected, there could be strong winds and small hail embedded in some of the storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated to scattered showers and thunderstorms can be expected each day through next week. Organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 9, 2:09 PM CDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
209 PM CDT Tue May 9 2023
LAZ027-028-091945-
Vernon LA-Rapides LA-
209 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of west central Rapides
and northeastern Vernon Parishes through 245 PM CDT...
At 209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lacamp, or 9 miles east of Slagle, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Slagle, Lacamp, Kurthwood, Hutton, Clifton, Flatwoods and Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3117 9286 3114 9313 3136 9320 3137 9303
3136 9299 3135 9298 3135 9295 3137 9295
3137 9292 3139 9291 3139 9289 3141 9288
3141 9287 3142 9287 3142 9285
TIME...MOT...LOC 1909Z 175DEG 22KT 3124 9298
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DensonSpecial weather statement, May 9, 4:32 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
432 PM CDT Tue May 9 2023
LAZ073-092200-
West Cameron LA-
432 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of northwestern Cameron
Parish through 500 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Johnsons Bayou, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Johnsons Bayou, Sabine National Wildlife, Holly Beach, Hackberry and
Constance Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2981 9380 2996 9355 2977 9344 2977 9348
2974 9375 2973 9376
TIME...MOT...LOC 2131Z 229DEG 9KT 2977 9370
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
78Special weather statement, May 9, 5:07 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
507 PM CDT Tue May 9 2023
LAZ073-241-TXZ616-092245-
West Cameron LA-Southern Calcasieu LA-Southern Orange TX-
507 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of northwestern
Cameron, southwestern Calcasieu Parishes in southwestern Louisiana
and east central Orange Counties through 545 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sabine National Wildlife, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orange, West Orange, Vinton, Toomey, Carlyss and Hackberry.
This includes the following highways...
Interstate 10 in Texas near mile marker 880.
Interstate 10 in Louisiana between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3006 9376 3012 9372 3013 9370 3019 9356
3014 9335 2995 9347 2992 9368
TIME...MOT...LOC 2207Z 171DEG 11KT 3001 9359
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CalhounSpecial weather statement, May 9, 6:27 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
627 PM CDT Tue May 9 2023
LAZ141-241-100000-
Southern Calcasieu LA-Northern Calcasieu LA-
627 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of south central
Calcasieu Parish through 700 PM CDT...
At 627 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holmwood, or near Lake Charles Regional Airport, moving north at 20
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake Charles, Sulphur, Westlake, Lake Charles Regional Airport and
Moss Bluff.
This includes the following highways...
Interstate 10 in Louisiana between mile markers 25 and 37.
Interstate 210 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3008 9310 3005 9317 3024 9332 3030 9310
TIME...MOT...LOC 2327Z 166DEG 16KT 3010 9315
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CalhounThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:48 AM CDT | Special Marine Warning | LCH | 42 min | |
| May 10, 11:15 AM CDT | Special Marine Warning | LCH | 30 min | |
| May 10, 11:43 AM CDT | Special Marine Warning | LCH | 47 min | |
| May 10, 11:59 AM CDT | Tornado Warning | LCH | Cameron | 31 min |
| May 10, 3:25 PM CDT | Special Weather Statement | LCH | Vermilion | 35 min |
| May 10, 5:00 PM CDT | Special Marine Warning | LCH | 60 min | |
| May 10, 5:12 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 33 min |
| May 10, 5:46 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 29 min |
| May 10, 6:21 PM CDT | Special Weather Statement | LCH | Calcasieu | 39 min |
| May 10, 11:03 AM CDT | Flash Flood Warning | LCH | Jefferson, Orange | 117 min |
| May 10, 4:41 PM CDT | Special Weather Statement | LCH | Jefferson | 34 min |
Nearby
Flash Flood Warnings in Texas, 2023Flash Flood Warnings in Louisiana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.